U.S. doctors online nowAsk doctors free
Top answers from doctors based on your search:
Disclaimer

What happens if you suddenly stop taking levothyroxine

A 44-year-old member asked:
Dr. Frederick Singer
Endocrinology 59 years experience
Hypothyroidism: If you are taking levothyroxine because of hypothyroidism you will develop fatigue, constipation and weight gain over time and perhaps other symptoms.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
A 30-year-old female asked:
Dr. Creighton Wright
surgery 57 years experience
Variable: Why are you on the med? It will depend on metabolism and need, whether it would be a clinical finding or a lab finding.
A 31-year-old member asked:
Dr. David Sneid
Endocrinology 42 years experience
You will: Not feel well and be sick. Why would you want to do that to your body. Be thankful the medication will effectively treat your problems. Years ago, bef... Read More
A 42-year-old female asked:
Dr. Stephanie Lee
42 years experience
Thyroid failure: The most common cause of hypothyroidism in an adult is hashimoto's thyroiditis. This is a progressive destruction of the thyroid over months to years.... Read More
A 38-year-old female asked:
Dr. James Ferguson
Pediatrics 47 years experience
Why: If you really have a poorly functioning thyroid gland, the med just provides something your body cannot make. If stopped, you would gradually become h... Read More
A 53-year-old female asked:
Dr. Clarence Grim
Endocrinology 58 years experience
i can think of no way this could happen. Well maybe if you took so much codeine you for got to take your levothyroxine, But best to check Drugs.com ... Read More
A 24-year-old member asked:
Dr. Timothy Ashley
Internal Medicine and Pediatrics 16 years experience
No: First off, levothyroxine is used for hypothyroidism, confusing because it sounds similar, and hypo is confusingly characterized by high tsh. Your cond... Read More
A 46-year-old female asked:
Dr. Frank Kuitems
Internal Medicine 37 years experience
Side effects of stopping a low-dose of thyroid medicine or even a regular dose should go away within a month.
A 25-year-old female asked:
Dr. Ed Friedlander
Pathology 45 years experience
No: Thyroid replacement is for maintenance, not cure. You'll need to have this monitored indefinitely unless your hypothyroidism was due to a specific lim... Read More
A 28-year-old female asked:
Dr. Bennett Werner
Cardiology 45 years experience
Yes!: If you've never been on thyroid replacement before, it's entirely possible that starting on that dose could cause palpitations in susceptible people. ... Read More